Is Your Medication Increasing Your Skin's Sensitivity to the Sun?
Last Edited: April 12th, 2012

There is no denying that medications can truly be life-saving, but most pharmaceuticals also come with risk factors. While headaches and tummy woes may be common side effects, a lesser but very serious effect of certain medications is increasing your skin's sensitivity to sunlight.

Some of the most common drugs that cause heightened sensitivity to the sun are antibiotics, some antidepressants, diuretics, Nonsteroidal anti-inflammatories and retinoids. There are many others, but these are just a handful.

The sensitivity comes from the drugs a reaction that occurs once the medication is consumed, either orally, via injection or topically. What occurs is that the drug absorbs the UV light and then releases it into the skin. This can cause the cells of the skin to die and produce a reaction, such as sunburn or a sun rash. These medications can also aggravate existing skin conditions like eczema, roseacea and others.

It is also important to know that not all individuals who take these medications will develop photosensitivity reactions. But it is still important for everyone to wear sunscreen especially when going outside. Sunscreen significantly reduces the harmful impact of the UV rays within the skin cell. In addition, protective clothing like long-sleeve shirts and hats and seeking shaded areas will offer you enough protection to keep your skin safe.

If you are concerned that your medication may be making your skin more sensitive to the sun, contact your medical provider or pharmacist. You don't have to stop taking your medication, but you do have to become more vigilant about your skin's protection.


You May Also Like